Alert archive / Missouri / Tornado Warnings in 2009
Tornado Warning 116, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Jun 19, 2009, 8:47 PM CDT for Hickory County, St. Clair County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 19, 2009, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Hickory County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KSGF 200147 TORSGF MOC085-185-200230- /O.NEW.KSGF.TO.W.0116.090620T0147Z-090620T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 847 PM CDT FRI JUN 19 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... CENTRAL HICKORY COUNTY IN CENTRAL MISSOURI... EAST CENTRAL ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI... * UNTIL 930 PM CDT. * AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTHEAST OF OSCEOLA...OR 17 MILES WEST OF HERMITAGE...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... WHEATLAND BY 915 PM CDT. HERMITAGE BY 925 PM CDT. THE TOWNS OF GERSTER AND QUINCY ARE ALSO IN THE PATH OF THIS TORNADIC STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3805 9323 3785 9328 3797 9367 3804 9366 TIME...MOT...LOC 0147Z 280DEG 24KT 3800 9362 $$ SCHAUMANN
3 follow-up statements
000 WWUS53 KSGF 200156 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CDT FRI JUN 19 2009 MOC085-185-200230- /O.CON.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/ HICKORY MO-ST. CLAIR MO- 856 PM CDT FRI JUN 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL HICKORY AND EAST CENTRAL ST. CLAIR COUNTIES... AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO NEAR GERSTER...OR 13 MILES WEST OF HERMITAGE... MOVING EAST AT 30 MPH. THIS TORNADO WILL BE NEAR... WHEATLAND BY 915 PM CDT. HERMITAGE BY 925 PM CDT. THE TOWN OF QUINCY IS IN THE PATH OF THIS TORNADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3804 9323 3785 9328 3796 9362 3802 9360 TIME...MOT...LOC 0157Z 280DEG 24KT 3798 9353 $$ SCHAUMANN
000 WWUS53 KSGF 200214 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 914 PM CDT FRI JUN 19 2009 MOC185-200223- /O.CAN.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/ ST. CLAIR MO- 914 PM CDT FRI JUN 19 2009 ...THE TORNADO WARNING FOR EAST CENTRAL ST. CLAIR COUNTY IS CANCELLED... THE THREAT FOR A TORNADO HAS NOW CROSSED EAST INTO HICKORY COUNTY. && LAT...LON 3794 9350 3801 9347 3801 9324 3786 9328 TIME...MOT...LOC 0213Z 285DEG 19KT 3796 9342 $$ MOC085-200230- /O.CON.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/ HICKORY MO- 914 PM CDT FRI JUN 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL HICKORY COUNTY... AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO NEAR WHEATLAND...OR 6 MILES WEST OF HERMITAGE... MOVING EAST AT 20 MPH. THIS TORNADO WILL BE NEAR... HERMITAGE BY 930 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3794 9350 3801 9347 3801 9324 3786 9328 TIME...MOT...LOC 0213Z 285DEG 19KT 3796 9342 $$ SCHAUMANN
000 WWUS53 KSGF 200231 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 931 PM CDT FRI JUN 19 2009 MOC085-200241- /O.EXP.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/ HICKORY MO- 931 PM CDT FRI JUN 19 2009 ...THE TORNADO WARNING FOR CENTRAL HICKORY COUNTY EXPIRES AT 930 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3794 9350 3801 9347 3801 9324 3786 9328 TIME...MOT...LOC 0214Z 285DEG 19KT 3796 9342 $$ FOSTER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 19, 8:31 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 19, 8:31 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 831 PM CDT FRI JUN 19 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... ISOLATED THUNDERSTORMS WERE DEVELOPING THIS EVENING FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. THE STORMS WERE DEVELOPING WELL AHEAD OF A WEAK FRONT ACROSS NORTHERN MISSOURI AND WITHIN A RIBBON OF BEST SURFACE MIXED LAYER CAPE NEAR 3000 J/KG...AND ALONG A MID LEVEL VORTICITY AXIS. IN ADDITION...DEEP LAYER SHEAR NEAR 45 KTS WAS SUFFICIENT TO PROMOTE ORGANIZATION AND PERHAPS A FEW SUPERCELLS. THE STORMS MAY GRADUALLY INCREASE IN COVERAGE AND INTENSITY THE REMAINDER OF THE EVENING WITH THE AID OF A DEVELOPING LOW LEVEL JET. A WEAK FRONT EXTENDED FROM NORTHEAST MISSOURI TO SOUTH CENTRAL KANSAS THIS EVENING. THIS FRONT HAD NEARLY STALLED ON THE PERIPHERY OF THE UPPER LEVEL RIDGE CENTERED OVER THE DEEP SOUTH. THE SPRINGFIELD 00Z SOUNDING SHOWED THAT MID LEVEL TEMPERATURES CONTINUED TO WARM WHICH WILL BE AN INHIBITING FACTOR TO THUNDERSTORM DEVELOPMENT ACROSS FAR SOUTHERN MISSOURI. A FEATURE OF INTEREST WAS A SMALL DISTURBANCE RIDING AROUND THE RIDGE ACROSS WESTERN OKLAHOMA. THIS FEATURE ALONG WITH A DEVELOPING LOW LEVEL JET WILL LIKELY BE ENOUGH TO SPARK ISOLATED TO SCATTERED STORMS THROUGH THE NIGHT FROM EASTERN KANSAS INTO CENTRAL MISSOURI. THERE WILL BE A LOW RISK OF SEVERE STORMS WITH ANY DEVELOPMENT THAT TAKES PLACE. FOSTER && .DISCUSSION... MAIN FOCUS IN THE SHORT TERM WILL BE WITH THUNDERSTORM CHANCES THIS EVENING/OVERNIGHT AND THEN BACK TO TEMPERATURES REST OF THE SHORT TERM INTO THE EXTENDED. CURRENTLY UPPER TROUGH PUSHING ACROSS THE NORTHERN/CENTRAL PLAINS WHILE A SURFACE COLD FRONT EXTENDS SOUTHEAST FROM SOUTHWEST IOWA INTO SOUTHWEST KANSAS. SOME ELEVATED SCATTERED STORMS AFFECTED BOURBON COUNTY EARLIER THIS MORNING AS AN EMBEDDED SHORTWAVE LIFTED NORTHEAST ACROSS EASTERN KANSAS. SURFACE BASED CAPES OF 2500 TO 3000 J/KG OCCURRING OVER CWA SO FAR THIS AFTERNOON WITH TEMPERATURES IN THE UPPER 80S TO LOW 90S. DEW POINTS WERE IN THE MID 60S ON THE PLATEAU AND LOW TO MID 70S IN SURROUNDING AREAS. SURFACE FRONT WILL BE THE MAIN FOCUS FOR CONVECTION IN OUR CWA TONIGHT. QUESTION IS HOW FAR SOUTH WILL THE FRONT MAKE IT. UPPER FLOW NOT EXPECTED TO HELP FRONT MAKE IT TOO FAR SOUTH OF THE I-70 CORRIDOR AND SO WOULD EXPECT MAIN CONVECTIVE ACTIVITY TO REMAIN NORTH OF THE CWA INTO OUR FAR NORTHERN COUNTIES. ANOTHER FLY IN OINTMENT WOULD BE MESOSCALE VORT DOWN IN TEXAS ATTM. GFS BRINGS THIS INTO THE AREA LATE TONIGHT AND COULD BE ADDITIONAL FOCUS FOR CONVECTIVE DEVELOPMENT. ANY STORMS THAT WOULD DEVELOP COULD BECOME SEVERE WITH LARGE HAIL/DAMAGING WIND THE MAIN SEVERE THREATS. UPPER RIDGE WILL BEGIN TO BUILD BACK INTO THE REGION ON SATURDAY BUT MAY HAVE SOME REMNANT CONVECTION OVER CENTRAL MISSOURI DURING THE MORNING HOURS. ANY REMAINING SURFACE BOUNDARIES COULD SPARK ADDITIONAL AFTERNOON CONVECTION AS WELL SO HAVE LEFT SMALL POPS IN FOR THE DAY. TEMPERATURES WILL BEGIN TO HEAT BACK UP INTO THE 90S AS THE RIDGE STARTS BUILDING BACK INTO THE AREA LATE IN THE WEEKEND. FOR THE EXTENDED PERIOD (MON THROUGH FRI)... UPPER RIDGE IN CONTROL OVER THE MID AND LOWER MISSISSIPPI VALLEY REGION WITH THERMAL CAP EXPECTED TO BE IN PLACE OVER THE CWA AT THE ONSET OF THE EXTENDED PERIOD. ENERGY FROM THE WESTERN TROUGH WILL LIFT NORTHEAST INTO THE NORTHERN HIGH PLAINS AND SOUTHERN CANADA BY MIDWEEK ALLOWING FOR RIDGE TO BEGIN RETROGRADING WESTWARD. SURFACE FRONT COULD DROP SOUTHEAST INTO THE AREA BY THURSDAY. MAY NEED TO INTRODUCE POPS BY THURSDAY/THURSDAY NIGHT IF MODELS CONTINUE ON THIS PATH. LINDENBERG && .AVIATION... VFR CONDITIONS ARE EXPECTED AT THE JOPLIN AND SPRINGFIELD TERMINALS THROUGH SATURDAY. A FEW STORMS MAY DEVELOP MAINLY NORTH OF THE TERMINAL SITES TONIGHT ALONG A FRONT THAT WILL STALL ACROSS CENTRAL MISSOURI. LOW LEVEL WIND SHEAR WILL AGAIN DEVELOP OVERNIGHT. GUSTY SOUTH WINDS WILL AGAIN DEVELOP AT THE SURFACE ON SATURDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 19, 5:57 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 PM CDT FRI JUN 19 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202300- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 557 PM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: A FEW THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY ALONG AND NORTH OF A LINE FROM PITTSBURG KANSAS TO ROLLA MISSOURI. DISCUSSION: A WEAK FRONT WILL SAG SOUTH AND STALL ACROSS CENTRAL MISSOURI TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE FRONT FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI LATER THIS EVENING INTO THE OVERNIGHT HOURS. A LAYER OF WARM AIR ALOFT CALLED A CAP WILL INHIBIT THUNDERSTORM DEVELOPMENT FARTHER SOUTH INTO THE SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING AS THE FRONT REMAINS OVER CENTRAL MISSOURI. TEMPERATURES ARE EXPECTED TO WARM INTO THE LOW TO MID 90S WITH HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 DEGREES LATE THIS WEEKEND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION IS NOT LIKELY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, Jun 19, 8:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT FRI JUN 19 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0832 PM WALL CLOUD OSCEOLA 38.05N 93.70W
06/19/2009 ST. CLAIR MO LAW ENFORCEMENT
ROTATING WALL CLOUD APPROACHING OSCEOLA. REPORTED BY
SPOTTERS IN OSCEOLA.
&&
CLAYCOMBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:16 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| Jun 19, 8:40 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 50 min |
| Jun 19, 10:09 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 28 min |
Nearby
Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.